Format

Send to

Choose Destination
See comment in PubMed Commons below
Eur J Dermatol. 2004 Sep-Oct;14(5):339-42.

DRESS syndrome associated with carbamazepine and phenytoin.

Author information

1
Department of Dermatology, Friedrich-Wilhelms-University, Sigmund-Freud-Str. 25 D-53105 Bonn, Germany.

Abstract

Drug Rash with Eosinophilia and Systemic Symptoms (DRESS) syndrome reflects a serious hypersensitivity reaction to drugs. Its clinical manifestations include diffuse maculopapular rash, exfoliative dermatitis, facial edema, lymphadenopathy, fever, multivisceral involvement and it is associated with a high mortality rate. We report a 62-year-old patient suffering from epilepsia presenting erythroderma following carbamazepine intake. Blood tests revealed eosinophilia, leukocytosis, elevated liver enzymes and high levels of Eosinophil Cationic Protein (ECP). We applied systemic steroids and anticonvulsant therapy was switched to phenytoin, which had been taken previously without adverse reactions. The skin eruptions persisted and the patient developed fever. Anticonvulsant medication was discontinued and skin eruptions finally resolved under steroid application. This case report demonstrates that cross reactivity between carbamazepine and phenytoin may not only lead to the development but also to the worsening of DRESS syndrome. ECP blood levels may represent a sufficient parameter to monitor the development of DRESS syndrome.

PMID:
15358574
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Loading ...
    Support Center